Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 81, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jul 16, 2004, 4:45 PM CDT for Dane County, Green County, Rock County, Wisconsin. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 16, 2004, 4:45 PM CDT (21:45 UTC)
- Expired
- Jul 16, 2004, 5:15 PM CDT
- In force
- 30 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
Counties Dane County, WI, Green County, WI, Rock County, WI
The radar
The Milwaukee radar (KMKX), 63 km from the middle of the area, began a volume at 21:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 9.8 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 227 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1048 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 162145 SVRMKX WIC025-045-105-162215- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 445 PM CDT FRI JUL 16 2004 THE NATIONAL WEATHER SERVICE IN MILWAUKEE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREEN COUNTY IN SOUTH CENTRAL WISCONSIN ROCK COUNTY IN SOUTH CENTRAL WISCONSIN DANE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 515 PM CDT * AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR OREGON...OR ABOUT OVER OREGON...AND MOVING SOUTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROOKLYN BY 450 PM CDT. EVANSVILLE BY 505 PM CDT. 6 MILES NORTHWEST OF FOOTVILLE BY 515 PM CDT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4300 8929 4293 8951 4259 8936 4268 8908 $$ MK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 3:00 PM CDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jul 16, 3:00 PM CDT, 1 hour 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 PM CDT FRI JUL 16 2004 .DISCUSSION...FORECAST FOCUS ON PCPN CHANCES THIS EVENING AND QUIET WEATHER PATTERN AFTERWARD. IN THE SHORT TERM...ONGOING SCATTERED THUNDERSTORMS WILL EXIT CWA LATER THIS EVENING AS ASSOCIATED SURFACE TROUGH AND 500 MILLIBAR VORTICITY CONTINUES TO MOVE SOUTHEAST. ETA/NGM/GFS/RUC PROGS IN VERY CLOSE AGREEMENT...ALTHOUGH GFS LINGERS PRECIPITATION SHIELD OVER SOUTHEAST PARTS OF CWA AFTER 06Z SATURDAY. IN THE LONG TERM...ALL PROGS BUILD HIGH PRESSURE INTO WISCONSIN SATURDAY. NGM PROG...AND TO A LESSER EXTENT...GFS PROG PIVOT BAND OF LIGHT PRECIPITATION FROM EAST TO WEST WITH WEAK INVERTED TROUGH FROM LOW PRESSURE FORMING OVER OHIO VALLEY. TIME CROSS SECTIONS SHOW EXTENSIVE LOW LEVEL MOISTURE BEING OPPOSED BY DOWNWARD AND DRY VERTICAL MOTION IN THE MIDDLE LAYERS. HOWEVER WILL KEEP CWA DRY FOR NOW AS THIS FEATURE WAS ABSENT FROM PREVIOUS DAYS PROGS. IN THE LONG LONG TERM...ETA/GFS PROGS BUILD HIGH PRESSURE OVER CWA SUNDAY WITH QUIET WEATHER. NEXT CHANCE OF PRECIPITATION AT THE EARLIEST LOOKS TO BE MONDAY AFTERNOON. && .MKX...WATCHES/WARNINGS/ADVISORIES...NONE ZAJDEL
Hazardous weather outlook, Jul 16, 5:35 AM CDT, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 535 AM CDT FRI JUL 16 2004 WIZ046-047-051-052-056>060-062>072-171000- COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON- KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK- SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA- 535 AM CDT FRI JUL 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT LOCALLY DENSE FOG WILL REDUCE VISIBILITIES TO 1/4 TO 1/2 MILE THROUGH 8 AM IN THE WISCONSIN RIVER VALLEY AREA OF NORTHERN IOWA...SOUTHERN SAUK...AND NORTHWESTERN DANE COUNTIES. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING IN THE COUNTIES OF LAFAYETTE...GREEN...ROCK...WALWORTH...RACINE...AND KENSOHA. DAMAGING WINDS AND LARGE HAIL ARE POSSIBLE. OTHERWISE...SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE REMAINDER OF SOUTHERN WISCONSIN THROUGH THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER GROUPS WILL BE NEEDED THIS AFTERNOON AND EVENING. KAPELA
In the hours before
Local storm report, Jul 16, 3:44 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
344 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 NE MADISON 43.11N 89.35W
07/16/2004 1.75 INCH DANE WI TRAINED SPOTTER
&&
BORGHOFFLocal storm report, Jul 16, 3:44 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
344 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0340 PM HAIL 3 NE MADISON 43.11N 89.35W
07/16/2004 1.75 INCH DANE WI TRAINED SPOTTER
&&
BORGHOFF/GDLocal storm report, Jul 16, 3:47 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND GST MADISON 43.08N 89.39W
07/16/2004 66 MPH DANE WI AWOS
TSTM WIND GUST REPORTED AT MADISON DANE COUNTY REGIONAL
AIRPORT.
&&
BORGHOFFLocal storm report, Jul 16, 3:47 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND GST MADISON 43.08N 89.39W
07/16/2004 66 MPH DANE WI ASOS
TSTM WIND GUST REPORTED AT MADISON DANE COUNTY REGIONAL
AIRPORT.
&&
BORGHOFF/GDLocal storm report, Jul 16, 4:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
408 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG MADISON 43.08N 89.39W
07/16/2004 DANE WI AWOS
SMALL TREES AND TREE LIMBS DOWN AT DANE COUNTY REGIONAL
AIRPORT.
0356 PM TSTM WND DMG 4 NNE MADISON 43.13N 89.36W
07/16/2004 DANE WI AMATEUR RADIO
12 INCH DIAMETER TREES SNAPPED AT 5 FEET.
&&
BORGHOFFLocal storm report, Jul 16, 4:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
408 PM CDT FRI JUL 16 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG MADISON 43.08N 89.39W
07/16/2004 DANE WI AMATEUR RADIO
SMALL TREES AND TREE LIMBS DOWN AT DANE COUNTY REGIONAL
AIRPORT.
0356 PM TSTM WND DMG 4 NNE MADISON 43.13N 89.36W
07/16/2004 DANE WI AMATEUR RADIO
12 INCH DIAMETER TREES SNAPPED AT 5 FEET.
&&
BORGHOFF/GDThe office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 9:57 AM CDT | Severe Thunderstorm Warning | MKX | Dane | 48 min |
| Jul 16, 10:52 AM CDT | Severe Thunderstorm Warning | MKX | Green | 38 min |
| Jul 16, 11:05 AM CDT | Severe Thunderstorm Warning | MKX | Dane, Green | 55 min |
| Jul 16, 12:00 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 60 min |
| Jul 16, 12:01 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 59 min |
| Jul 16, 12:27 PM CDT | Severe Thunderstorm Warning | MKX | Waukesha | 48 min |
| Jul 16, 12:48 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Washington | 57 min |
| Jul 16, 1:22 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac | 53 min |
| Jul 16, 1:42 PM CDT | Severe Thunderstorm Warning | MKX | Sheboygan | 33 min |
| Jul 16, 1:45 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Marquette | 60 min |
| Jul 16, 1:48 PM CDT | Severe Thunderstorm Warning | MKX | Ozaukee, Sheboygan | 42 min |
| Jul 16, 2:09 PM CDT | Tornado Warning | MKX | Columbia, Marquette | 66 min |
| Jul 16, 2:17 PM CDT | Severe Thunderstorm Warning | MKX | Dodge | 58 min |
| Jul 16, 2:28 PM CDT | Severe Thunderstorm Warning | MKX | Washington | 62 min |
| Jul 16, 2:44 PM CDT | Tornado Warning | MKX | Dodge | 31 min |
| Jul 16, 3:15 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Sauk | 60 min |
| Jul 16, 3:41 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 64 min |
| Jul 16, 3:46 PM CDT | Special Marine Warning | MKX | 44 min | |
| Jul 16, 3:46 PM CDT | Special Marine Warning | MKX | 44 min | |
| Jul 16, 3:57 PM CDT | Severe Thunderstorm Warning | MKX | Kenosha | 33 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.